MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 1.5MM X 8MM LCK SCR T4 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 1.5MM X 8MM LCK SCR T4 S-T; PLATE, FIXATION, BONE
Model Number 74411508
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Perforation (2001); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the vlp minimod 1.5 titanium plate and screws were used to treat a fracture of the fifth phalanx.During the procedure the second hole and the third hole of the titanium plate could not be locked with the locking screw, and a new titanium plate and new screws were inserted into the patient.It was necessary to unscrew already placed screws in order to switch to the other plate and drill unplanned bone holes in order to put the new plate.Intraoperative fracture reset satisfactorily.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The locking head on the device is heavily damaged from attempted use.The clinical medical evaluation concluded that, per complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, this incident occurred during use outside of the patient.Reportedly, it was necessary that new bone holes were created, and a new titanium plate and screws were implanted into the patient.The subsequent modified procedure was completed satisfactorily.The impact to the patient beyond that which has already been reported cannot be determined at this time.Should any additional relevant clinical information become available, the case will be re-evaluated.A dimensional inspection was attempted but the device was too damaged from the attempted insertion to obtain accurate measurements.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes of this event could include a procedural variance or improper surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VLP TI 1.5MM X 8MM LCK SCR T4 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11090902
Report Number1020279-2020-07940
Device Sequence Number2694861
Product Code HRS
UDI-Device Identifier00885556490198
UDI-Public00885556490198
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74411508
Device Catalogue Number74411508
Device Lot Number19JM12216
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2021
Initial Date Received by Manufacturer 12/08/2020
Supplement Date Received by Manufacturer06/17/2021
Initial Report FDA Received Date12/29/2020
Supplement Report FDA Received Date06/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1